Montana, 2008

Hail in Montana, June 18, 2008

June 18, 2008 · NWS GGW · 1 event in 1 county or zone

A cold front stalled out along the Montana-North Dakota border this afternoon providing the focus for a lone severe thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold front stalled out along the Montana-North Dakota border this afternoon providing the focus for a lone severe thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 18, 2:12 PM MST, 28 minutes earlier.

Area forecast discussion, Jun 18, 2:12 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
312 PM MDT WED JUN 18 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
PACIFIC JET PUSHING RIDGE AXIS AND SURFACE FRONT INTO NORTH DAKOTA
TODAY. FLOW BECOMING MORE ZONAL ACROSS MONTANA AND LOW LEVELS
DRYING WITH DEW POINTS DROPPING INTO THROUGH THE 40S. MOST
FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT WILL BE NEAR THE NORTH
DAKOTA BORDER WHERE AIRMASS WILL REMAIN MOST UNSTABLE LONGEST.
SOME CONVECTION AGAIN DEVELOPING OVER THE SOUTHWEST MOUNTAINS
WHICH COULD STAY TOGETHER LONG ENOUGH TO REACH SOUTHEAST MONTANA
DURING THE EVENING. SEVERE POTENTIAL FAIRLY MARGINAL WITH AIRMASS
DRYING SO WILL KEEP OUT MENTION OF SEVERE FOR NOW.

AIRMASS REMAINS MORE STABLE FOR THE NEXT FEW DAYS AS RIDGE
REBOUNDS TO THE WEST. THREAT FOR THUNDERSTORMS WILL BE MINIMAL
WITH THE  MORE WESTERLY FLOW. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
ONLY ADJUSTMENT WORTH NOTING WAS TO SLOW THE ARRIVAL OF THE COLD
FRONT EXPECTED SUNDAY. FASTER SOLUTION FROM LAST NIGHT/S GFS DID
NOT RECEIVE MUCH SUPPORT FROM TODAY/S RUN OR ITS ENSEMBLE MEAN.
GIVEN SLOWER TIMING ALSO DEPICTED BY THE ECMWF...EDITS WERE
RELEGATED TO WINDS AS POPS STILL REMAIN REPRESENTATIVE GIVEN THE
WEAKENING UPPER RIDGE. MCZ

PREVIOUS LONG TERM DISCUSSION...
THE PERIOD BEGINS WITH A LONG WAVE RIDGE OVER THE WEST AND A
TROUGH EAST OF THE MISSISSIPPI RIVER VALLEY. A CLOSED UPPER LOW
CONTINUES TO MEANDER SOUTH OUT OF THE GULF OF ALASKA TOWARDS THE
PACIFIC NORTHWEST. THE RIDGE AXIS WILL SLOWLY SHIFT EAST THROUGH
THE PERIOD. THE CLOSED LOW WILL ROTATE A SHORTWAVE INTO ALBERTA
SATURDAY NIGHT WHICH WILL SEND SEVERAL IMPULSES OVER THE LOCAL
AREA ON SUNDAY. AS THE TROUGH MOVES OVER THE WEST COAST A COLD
FRONT WILL PUSH THROUGH THE LOCAL REGION MONDAY OR MONDAY NIGHT.
WITH THE INSTABILITY OF THE UPPER SW FLOW...CONVECTION SHOULD
INITIATE. BUMPED POPS MONDAY NIGHT AND TUESDAY. THE REMAINDER OF
THE EXTENDED WILL REMAIN UNDER SW FLOW ALOFT.

THE WARMEST DAY WILL BE THE FIRST DAY IN THE EXTENDED AS THE UPPER
RIDGE AXIS PEAKS OVER NE MT WITH HIGHS IN THE UPPER 80S TO MID
90S. TEMPERATURES WILL SLOWLY TAPER DOWN TO NEAR NORMAL BY THE END
OF THE PERIOD. MOST DAYS HAVE THE POSSIBILITY OF CONVECTION WITH
THE BEST DAY FOR STRONG CONVECTION WHEN THE COLD FRONT SLIDES OVER
THE AREA AROUND MONDAY. SCT

&&

.AVIATION...
OUTSIDE OF A FEW AFTERNOON THUNDERSTORMS MAINLY FROM SDY AND
POINTS NORTH...WIDESPREAD VFR CONDITIONS WILL PREVAIL. A GUSTY
NORTHWEST WIND AT GDV WILL SUBSIDE BY LATE AFTERNOON AS THE
REMAINING TERMINALS MAINTAIN LIGHT NORTHWEST WINDS INTO EARLY
THURSDAY. MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 18, 12:46 PM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
146 PM MDT WED JUN 18 2008

MTZ016-021-059-060-182100-
CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
146 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 183 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
June 18, 2:40 PM MST
Where
Roosevelt County, 4 mi SE of Bainville
Measured
0.75 in hail
Reported by
Public
Coordinates
48.089, -104.159

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98944.